Colorado, 2016

Hail in Colorado, July 1, 2016

July 1, 2016 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced large hail, ranging in size from 1 to 2 inches in diameter. The hail pummeled neighborhoods in Castle Rock as it smashed cars and shattered windows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, ranging in size from 1 to 2 inches in diameter. The hail pummeled neighborhoods in Castle Rock as it smashed cars and shattered windows. The storm also caused extensive damage to shutters, roofs, siding and fencing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 10:05 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 10:05 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1105 AM MDT FRI JUL 1 2016

.UPDATE...
Issued at 1028 AM MDT Fri Jul 1 2016

Have opted to go with a flash flood watch for the Front Range
Foothills...Urban Corridor...and adjacent plains. Integrated
Precipitable Water values around 1.2 inches with storm motions
around 10 kts. Still plenty of uncertainty due to the extensive
cloud cover may limit heating somewhat. But enough favorable
parameters to warrant a flash flood watch. The best areas of
convergence will be over the Palmer Divide. Weak cyclone over
Denver at this time...and could see storms develop along a
boundary associated with this feature this aftn. Could see storms
develop off the foothills of Larimer County and along the Cheyenne
Ridge as well with favorable southeasterly sfc winds this aftn.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Fri Jul 1 2016

Confidence in today's fcst is not high based on what happened
yesterday.  Currently there appears to be a disturbance moving
across nrn CO which is triggering some sct showers across the
plains.  Meanwhile a 2nd feature is supposed to move into the four
corners area late this aftn and then move across srn CO tonight.
Precipitable water values by aftn will range fm near 1.20" along the
front range to as high as 1.50" across the ern plains.  At the
surface the flow east of the mtns will become more sely this aftn
with potentially a Denver Cyclone developing by midday to the sw of
Denver.

Overall with abundant moisture should see another round of showers
and tstms across the higher terrain this aftn into the early evening
hours with the best focus possibly along and south of I-70. Over
nern CO if a Denver Cyclone does dvlp like the HRRR shows then a
convergence zone may center itself over the Denver metro area which
could act as a focus for stronger tstm development by early aftn and
across the Palmer Divide.  Further north would expect tstm coverage
will be more sct.  With high PW's the potential exists for heavy
rainfall in some areas especially fm Denver south to the Palmer
Divide and points eastward.  The big quesion is whether storms will
gradually propagate to the east along outflow boundaries or will
they potentially train over the same areas.  At this point not sure
how things will evolve so will not issue a Flash Flood Watch at this
time due to so much uncertainty.  As for svr threat mid lvl temps
rise a few degrees by aftn so believe main threat would be gusty
winds especially across the Palmer Divide towards Limon where mid
lvl winds will be stronger.  As for highs this aftn will keep
readings mainly in the 70s across the plains.

For tonight if the disturbance over swrn CO does move across srn CO
then threat of additional showers and tstms may continue overnight
especially across srn areas of the cwa.

.LONG TERM...(Saturday through Thursday)
Issued at 224 AM MDT Fri Jul 1 2016

On Saturday, an upper level ridge of high pressure will be centered
over the Gulf of Mexico, with a shortwave trough moving across
Colorado. This pattern should produce scattered afternoon and
evening showers and storms across the region. Pw's are around an
inch, therefore some of the storms could produce brief heavy rain.

On Sunday, the models show the upper high rebuilding over the Desert
Southwest which should bring drier air into the state. This would
result in warmer and drier weather across north central and
northeastern Colorado. There may be enough moisture, combined with
daytime heating, to produce isolated to scattered high based storms
mainly over the higher terrain.

On Monday, the models show a 50kt jet max moving across southern
Colorado, while the ECMWF has a weak shortwave moving across the
state. These features may be enough to produce a few storms across
the CWA. Soundings look somewhat dry, therefore would expect
mainly light to moderate rain and gusty winds with the storms.

Tuesday looks to be the driest day of the week as GFS and ECMWF
soundings show PW's falling below 0.75 inch.

On Wednesday, the models show the flow of monsoonal moisture
returning to the region as the upper level ridge shifts eastward
into the southern plains states. If this pattern verifies, we should
see an increase in shower and thunderstorms activity across north
central and northeastern Colorado Wednesday and Thursday.

As for Temperatures, Saturday should be the coolest day of the
period with highs in the 70s and low 80s on the plains. Temperatures
should warm back into the 80s on Sunday and into the 90s by
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1028 AM MDT Fri Jul 1 2016

None of the mdls depicting the current wind pattern and KDEN at
this time. Weak Cyclone with KDEN experiencing weak west/northwest
winds. Could see sely develop for a time this aftn then go back
around to west/northwest as the convergent line associated with
the cyclone. cigs improving at this time...but will mvfr
restriction develop with a strong tstm.

&&

.HYDROLOGY...
Issued at 1028 AM MDT Fri Jul 1 2016

Have issued a flash flood watch from noon to 10 pm for the areas
below. Storms will have the potential to drop 1 to 2 inches of rain in
one hour with amounts of 3-4 inches in a few spots if they remain
stationary for 1 to 2 hours. The most likely area for heavier
rainfall would be from Denver south to the Palmer Divide extending
eastward towards Limon. In addition areas in the southern
Foothills could see some heavier rainfall as well.

&&

.BOU Watches/Warnings/Advisories...
Flash Flood Watch until 10 PM MDT this evening for COZ035-036-
038>047.

&&

UPDATE...Cooper
SHORT TERM...RPK
LONG TERM...Kalina
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 1, 10:12 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1112 AM MDT FRI JUL 1 2016

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1112 AM MDT FRI JUL 1 2016

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS...URBAN
CORRIDOR AND ADJACENT PLAINS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN BY
MIDDAY WITH ADDITIONAL ACTIVITY DEVELOPING ALONG THE FRONT RANGE
BY EARLY AFTERNOON WHICH WILL THEN SPREAD EASTWARD ACROSS THE
PLAINS BY MID TO LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE
FROM SOME OF THE STORMS FROM THE SOUTHERN FOOTHILLS ACROSS THE
PLAINS...WITH A LESSER THREAT FURTHER NORTH. RAINFALL AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE WITH AMOUNTS OF 3 TO 4 INCHES IN A
FEW LOCATIONS. AS A RESULT...THE THREAT OF FLASH FLOODING DOES
EXIST. THE THREAT WILL BE THE GREATEST FROM DENVER SOUTH TO THE
PALMER DIVIDE AND EASTWARD TOWARDS LIMON...BUT BURN SCARS IN THE
FOOTHILLS AND POOR DRAINAGE AREAS IN GENERAL WILL ALSO BE
SUSCEPTIBLE TO FLASH FLOODING.

WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL
THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL REMAIN RELATIVELY COOL WITH A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ON SATURDAY. A FEW OF THE
STRONGER STORMS COULD PRODUCE HEAVY RAIN...GUSTY WINDS AND HAIL.

A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY TUESDAY
OF NEXT WEEK. THERE IS A SLIGHT CHANCE OF AFTERNOON STORMS OVER
THE HIGHER TERRAIN AND PLAINS THROUGH WEDNESDAY BEFORE A WETTER
PATTERN RETURNS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
July 1, 1:16 PM MST
Where
Douglas County, 4.06 mi NNE of Castle Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.830

Hail, Douglas

When
July 1, 1:18 PM MST
Where
Douglas County, 3.2 mi W of Franktown
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
39.380, -104.810

Hail, Douglas

When
July 1, 1:25 PM MST
Where
Douglas County, 2.25 mi ENE of Castle Rock
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.380, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640705, 640706, 640707.